Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 21, NWS Glasgow, MT

May 13, 20075 counties in Montana

NWS Glasgow, MT issued this severe thunderstorm warning at May 13, 2007, 6:53 PM MDT for 5 counties in Montana. It was in force for 67 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2007, 6:53 PM MDT (00:53 UTC)
Expired
May 13, 2007, 8:00 PM MDT
In force
67 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

Counties Dawson County, MT, McCone County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 139 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:44 PM MDTHAIL 0.757 Wsw Brockway, MT
May 13, 7:44 PM MDTHAIL 118 Sw Brockway, MTLASTED 10 MINUTES.
May 13, 7:50 PM MDTHAIL 0.756 W Brockway, MT3/4 INCH HAIL COVERING THE GROUND.
May 13, 7:50 PM MDTHAIL 0.757 Wsw Brockway, MT
May 13, 8:00 PM MDTHAIL 1.514 Ssw Lindsay, MT1-1 1/2 INCH HAIL WITH POSSIBLE ROOF DAMAGE.
May 13, 8:03 PM MDTHAIL 1.2514 Ssw Lindsay, MTHAIL ESTIMATED AT 1 TO 11/2 INCHES. POSSIBLE ROOF DAMAGE ON PROPERTY
May 13, 8:03 PM MDTHAIL 1.7510 Ese Circle, MTGOLFBALL SIZE HAIL FOLLOWED BY NICKEL SIZE HAIL.
May 13, 8:03 PM MDTHAIL 1.7510 Ese Circle, MTHAIL STARTED OFF AS GOLFBALL SIZE FOR FIVE MINUTES, THEN CHANGED TO NICKEL SIZE.
May 13, 8:10 PM MDTHAIL 112 Nne Mccloud, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:32 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2007-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2007-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGGW 140054
SVRGGW
MTC021-055-079-083-085-140200-
/O.NEW.KGGW.SV.W.0021.070514T0053Z-070514T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
653 PM MDT SUN MAY 13 2007

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCONE COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
  SOUTHERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  WESTERN DAWSON COUNTY IN NORTHEAST MONTANA...
  WESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...

* UNTIL 800 PM MDT.

* AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF VIDA TO
  35 MILES WEST OF MCCLOUD...OR ALONG A LINE EXTENDING FROM 9 MILES
  SOUTH OF WOLF POINT TO 39 MILES SOUTHEAST OF JORDAN...AND WERE
  MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VIDA AROUND 720 PM MDT...
  BROCKWAY AROUND 725 PM MDT...
  CIRCLE AROUND 735 PM MDT...
  MCCLOUD AND RICHEY AROUND 800 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR NORTHEAST MONTANA.

LAT...LON 4659 10533 4670 10555 4688 10560 4689 10608
      4717 10608 4719 10617 4726 10617 4806 10563
      4810 10464

$$

VALONE
WEATHER.GOV/GLASGOW
1 follow-up statement
000 
WWUS55 KGGW 140134
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
733 PM MDT SUN MAY 13 2007

MTC085-140143-
/O.CAN.KGGW.SV.W.0021.000000T0000Z-070514T0200Z/
ROOSEVELT-
733 PM MDT SUN MAY 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR ROOSEVELT COUNTY IS 
CANCELLED...

AT 730 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR NORTHEAST MONTANA.

LAT...LON 4659 10533 4670 10555 4688 10560 4689 10605
      4717 10608 4719 10617 4726 10617 4804 10556
      4803 10469

$$

MTC021-055-079-083-140200-
/O.CON.KGGW.SV.W.0021.000000T0000Z-070514T0200Z/
RICHLAND-MCCONE-DAWSON-PRAIRIE-
733 PM MDT SUN MAY 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR WESTERN PRAIRIE...WESTERN DAWSON...MCCONE AND WESTERN RICHLAND 
COUNTIES...

AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF VIDA TO 10
MILES NORTH OF WATKINS TO WATKINS TO MCCLOUD...OR ALONG A LINE
EXTENDING FROM 13 MILES SOUTH OF WOLF POINT TO 16 MILES WEST OF
CIRCLE TO 22 MILES SOUTHWEST OF CIRCLE TO 16 MILES NORTHWEST OF
TERRY...AND MOVING EAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WATKINS AROUND 740 PM MDT...
  VIDA AROUND 745 PM MDT...
  CALYPSO AND BROCKWAY AROUND 750 PM MDT...
  CIRCLE AROUND 800 PM MDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR NORTHEAST MONTANA.

LAT...LON 4659 10533 4670 10555 4688 10560 4689 10605
      4717 10608 4719 10617 4726 10617 4804 10556
      4803 10469

$$

VALONE
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:49 PM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 13, 1:49 PM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
149 PM MDT SUN MAY 13 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
FORECAST CONCERN FOR TONIGHT WILL BE ANY SVR WX IN THE
CWA...MAINLY SOUTH AND EAST AS FRONTAL BOUNDARY AND CIRRUS
SHIELD MOVE INTO NW PORTIONS OF THE CWA. 18Z GGW SOUNDING STILL
INDICATED A CAP ALTHOUGH SHALLOW...BUT STILL GOOD INSTABILITY AND
MOISTURE PARAMETERS. COMPACT UPPER LOW NOW IN ID PANHANDLE WITH COLD
FRONT ACROSS NWRN CWA TO NEAR GGW. LARGE AREA OF CONVECTION ALONG
AND BEHIND FRONT TENDING TO STABILIZE AIRMASS WTIH CIRRUS BLOWOFF
INHIBITING HEATING NORTH. BEST THREAT FOR ANY SVR WX LOOKS TO KEEP
SOUTH AND EAST OF GGW WHERE SFC ANALYSIS SHOWS HIGH CAPES WITH DEWPOINTS
MID 50S AND DECENT DIRECTIONAL SHEAR. GOES SOUNDER HAS BEEN
SHOWING LIS OF -6 TO -8 SE OF GGW WITH SFC LOW IS DEVELOPING
FARTHER EAST INTO SD. STILL GOOD SFC GRADIENT DEVELOPING AND WILL
ISSUE A LAKE WIND ADVISORY TONIGHT.  STRONG FRONTOGENSIS DOES
CONTINUE TO SET UP AROUND 00Z AS THERMAL GRAIDENT TIGHTENS. THE
MAIN UPPER DYNAMICS SHIFT EAST ALONG CANADIAN BORDER OVERNIGHT
WITH STRONGEST LIFT MOVING ACROSS THE GGW CWA BETWEEN 00Z-06Z. GFS
TENDS TO MOVE LARGE MCS TYPE AREA OF PCPN TO EARN BORDERS BY 12Z
WITH UPPER LOW SLOWING DOWN SLIGHTLY. HAVE INCREASED POPS ACROSS
THE AREA TONIGHT HELD ON TO HIGHER POPS IN EAST AFTER 06Z MON AND
DURING THE DAY WITH SLOWER TIMING AND NW FLOW ALOFT. ON
TUESDAY...HIGH AMPLITUDE RIDGE AXIS SHIFTS EAST INTO MT WITH RETURN
TO WARMING MAX TEMPS.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
GOOD AGREEMENT THAT THE EXTENDED PERIOD STARTS WITH A BUILDING UPPER
RIDGE ACROSS THE NORTHERN ROCKIES.  THROUGH THE MIDDLE OF THE WEEK
THIS WILL KEEP THE LOCAL AREA IN A FAIRLY STABLE AND DRY NORTHWEST
FLOW ALOFT.  AN UPPER LOW WHICH IS NOW VISIBLE ON SATELLITE IN THE
GULF OF ALASKA BEGINS TO DROP SOUTHEAST TOWARD THE BRITISH COLUMBIA
COAST LATE IN THE WEEK.  THIS WILL CAUSE THE UPPER FLOW ACROSS THE
STATE TO BACK MORE INTO THE SOUTHWEST AND INCREASE THE CHANCE OF
SHOWERS AND THUNDERSTORMS TOWARD NEXT WEEKEND. STILL SOME
UNCERTAINLY THIS FAR OUT AS TO HOW QUICKLY THE UPPER TROUGH PUSHES
INLAND AND THE AMPLITUDE OF THE TROUGH. IN ANY CASE IT LOOKS LIKE
IT WILL BE COOLER AND SOMEWHAT UNSETTLED UNTIL THE TROUGH PASSES
SOMETIME LATE IN THE WEEKEND OR EARLY NEXT WEEK.  LOWERED THE SKY
GRIDS A BIT FOR THE MIDDLE OF THE WEEK AND RAISED TEMPERATURES A
BIT ACROSS THE WESTERN ZONES WEDNESDAY...AND ACROSS MOST OF THE
CWA FOR LATE IN THE WEEK. OVERALL THE ONGOING FORECAST IS IN VERY GOOD
SHAPE AND ASIDE FROM A FEW TWEAKS NO SIGNIFICANT CHANGES ARE
PLANNED. CB

&&

.AVIATION...
A COLD FRONT WILL CROSS THE AREA THIS EVENING WITH SCATTERED SHOWERS
AND THUNDERSTORMS.  A FEW STORMS MAY TURN SEVERE WITH WIND GUSTS IN
EXCESS OF 50 KTS AND HAIL.  THE BEST CHANCE OF SEVERE WEATHER WILL
BE FROM 00-06Z IN THE VICINITY OF KGDV.  BEHIND THE FRONT LOWER
CLOUDS AND SHOWERS WITH MVFR CEILINGS ARE EXPECTED.  NORTH TO
NORTHEAST WIND OF 15 TO 25 KTS AND GUSTY WILL BACK INTO THE
NORTHWEST BEHIND THE COLD FRONT THIS EVENING. CB

&&

.CLIMATE...
THE MONTH OF MAY IS OFF TO A WARM AND WET START AT GLASGOW.  THROUGH
5/12 THE AVERAGE TEMPERATURE OF 58.5 DEGREES IS 6.2 DEGREES ABOVE
THE 30-YEAR AVERAGE.  1.18 INCHES OF RAIN HAS FALLEN SO FAR THIS
MONTH...WHICH IS 64 HUNDREDTHS OF AN INCH ABOVE AVERAGE.  IT IS THE
WARMEST START TO THE MONTH OF MAY SINCE 1993. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM MDT MONDAY FOR
FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 13, 3:15 PM MDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
315 PM MDT SUN MAY 13 2007

MTZ021>027-142115-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
315 PM MDT SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM MDT
TONIGHT. A COLD FRONT MOVING ACROSS THE AREA WILL PRODUCE
SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND HEAVY
RAIN IS ALSO POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-059>062-142115-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
315 PM MDT SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT UNTIL 400 AM MDT MONDAY FOR
FORT PECK LAKE.

STRONG THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT
MOVES ACROSS THE AREA. SMALL HAIL...GUSTY WINDS...FREQUENT
LIGHTNING AND HEAVY RAIN IS POSSIBLE AS THE FRONT MOVES THROUGH
THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 13, 4:51 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
451 PM MDT SUN MAY 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 E VANDALIA            48.35N 106.85W
05/13/2007  M0.75 INCH       VALLEY             MT   TRAINED SPOTTER

0435 PM     TSTM WND GST     5 NE TAMPICO            48.35N 106.75W
05/13/2007  E60 MPH          VALLEY             MT   TRAINED SPOTTER

            HAIL UP TO A HALF INCH COVERED THE GROUND

&&

JIMB
Local storm report, May 13, 6:42 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
642 PM MDT SUN MAY 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             27 N WOLF POINT         48.48N 105.64W
05/13/2007  E1.50 INCH       ROOSEVELT          MT   PUBLIC

            HAIL BROKE GARAGE WINDOW

&&

JIMB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:11 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley64 min
May 13, 6:24 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley66 min
May 13, 6:28 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan62 min
May 13, 7:16 PM MDTSevere Thunderstorm WarningGGWValley59 min
May 13, 7:26 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Roosevelt, Valley64 min
May 13, 7:49 PM MDTSevere Thunderstorm WarningGGWGarfield56 min
May 13, 8:01 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie, Richland59 min
May 13, 8:34 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Richland, Wibaux56 min
May 13, 9:25 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Richland, Wibaux65 min
May 14, 8:55 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Valley9 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.